Hail, Powder River
- When
- June 3, 2:30 AM MST
- Where
- Powder River County, 10.47 mi N of Biddle
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.250, -105.320
An isolated thunderstorm produced some nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced some nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 3, 2:27 AM MST, 3 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
327 AM MDT Wed Jun 3 2020
.DISCUSSION...
Today through Thursday Night...
A weak wave and associated front sliding east through Montana
overnight were generating some showers and thunderstorms over
portions of southeast Montana, as they interacted with some
elevated instability. Showers and thunderstorms will gradually
slide east through the morning hours into the Dakotas. Another
disturbance moving into the region this afternoon in westerly flow
will generate showers and thunderstorms first over the mountains
during the afternoon, spreading east onto the plains during the
evening and overnight hours. Similar conditions can be expected on
Thursday as yet another disturbance moves into the region in
westerly flow and generates afternoon/evening showers and
thunderstorms over the higher terrain and adjacent foothills,
spreading east out onto the plains. An isolated strong storm or
two is possible from the Bighorn Mountains and east with moderate
instability and shear downstream. High temperatures in the upper
70s to lower 80s can be expected today, with 70s for most places
on Thursday. Low temperatures will continue to range from the 40s
and 50s tonight and again Thursday night.
Hydrology...With the recent warm temperatures, high elevation
snow melt continues to keep rivers and streams running high, cold
and fast. Minor flooding has been reported with some rivers at
bankfull or out of their banks. Flood warnings are currently in
effect for portions of the Yellowstone River and Clarks Fork of
the Yellowstone. Please use caution near waterways and adhere to
any road closures. STP
Friday through Tuesday...
After a period of generally drier zonal flow in the mid levels,
flow will back to the southwest and invite Pacific moisture to
the region. This overall pattern will start to advect low level
moisture from the Gulf into our region with mid level impulses
tracking over us in the SW flow. The pattern does have the
potential to support a risk of strong or even severe thunderstorms
and heavy rainfall at some point. However, progged soundings do
indicate a capped atmosphere over most of our CWA Friday
afternoon. Ensembles suggest a better chance of strong upper
dynamics moving over us Saturday and/or Sunday as upper low pushes
into the Rockies and high plains. So, while there is a slight
chance of thunderstorms Friday, it looks better for the weekend.
Timing of the best dynamics will be crucial to determining the
very best chance of severe thunderstorms. This is a bit up in the
air at this time, so stay tuned as we approach the weekend.
That trough moves over our region early next week leading to a
cooling trend in which highs may only get into the 60s to lower
70s, and a continued chance of precipitation. The caveat is
however, models indicate quite a range of outcomes for next week.
So our confidence is not real high other than we will likely see a
period of cooler temps. BT
&&
.AVIATION...
VFR conditions will prevail over the next 24 hours. Isolated to
scattered showers/thunderstorms will linger across eastern Montana
early today, then redevelop over the mountains and foothills late
this afternoon and drift to the nearby plains this evening. KLVM
and KSHR are the most likely to be affected late today. Brief
heavy rain and surface gusts to 30kt may occur with any
thunderstorm. BT
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 082 054/078 053/084 062/086 056/074 049/065 046/066
2/T 21/B 11/B 24/T 55/T 54/T 34/W
LVM 079 050/076 050/082 056/080 050/066 042/058 040/061
3/T 22/T 12/T 36/T 87/T 76/T 54/T
HDN 083 053/078 053/087 064/088 055/078 048/068 044/067
2/T 31/B 11/B 23/T 55/T 53/W 34/W
MLS 080 054/078 053/082 064/087 057/079 052/068 046/067
2/T 20/B 11/B 23/T 53/T 53/W 33/W
4BQ 080 052/078 052/084 064/088 056/081 050/070 045/066
1/U 31/B 21/B 23/T 43/T 43/W 34/W
BHK 078 051/076 050/078 059/079 056/080 052/070 045/065
3/T 21/B 11/B 33/T 52/T 42/W 33/W
SHR 080 051/078 050/086 062/086 053/078 046/067 043/064
2/T 22/T 21/U 23/T 44/T 43/W 34/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 259 AM MDT Wed Jun 3 2020 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-040900- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 259 AM MDT Wed Jun 3 2020 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT... Strong to Severe Thunderstorms. * Where... The entire region. * WHEN... Saturday and Sunday * ADDITIONAL DETAILS...The weather pattern will become supportive of strong to severe thunderstorms this weekend. Large hail, damaging wind and flash flooding may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to monitor your regional forecast and weather information as locations and timing could change. &&
The Rapid City radar (KUDX), 233 km away, was scanning. The volume nearest the first event began at 09:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890891.